Is your pain reliever making you less empathetic?

Your acetaminophen use could be making you less sensitive not only to your own pain, but also to others'

September 17th, 2019 by | Posted in Health & Nutrition | Tags: , , , , , , ,

Do you routinely take painkillers during or after hard workouts or races? New research suggests that acetaminophen (the active ingredient in drugs like Tylenol) may dull your ability to empathize with others.

A report in the Berkeley Wellness Letter describes the history of this idea: the popular pain reliever was first linked to reduced empathy in a study published in the journal Social Cognitive and Affective Neuroscience in 2016. This year, the same researchers from Ohio State University and the National Institutes of Health published a new study, this time in Frontiers in Psych­ology, involving positive empathy, i.e. being able to relate well to others who were having uplifting or happy experiences. Subjects who took the drug were significantly less able to empathize with others’ joy, leading to speculation that acetaminophen affects a part of the brain involved not only in how we perceive our own pain, but also how we perceive others’ pain, as well as its opposite.

If you’re wondering why this matters, the researchers point out that the ability to feel others’ pain is important for the healthy of relationships and communities, that empathy is a big part of our ability to relate to other humans. And given how ubiquitous painkillers are, they could be affecting a lot of people’s relationships.

RELATED: Why runners shouldn’t take ibuprofen routinely

Of course, there are other reasons not to mask your pain with acetaminophen, just as there are health risks associated with many drugs taken routinely (including also non-steroidal anti-inflammatories such as ibuprofen and naproxen, which are present in drugs like Advil and Motrin, the regular and frequent use of which can lead to kidney failure). Researchers recommend that if you need to take Tylenol regularly, you may be overdoing it in training, and you should consult your health professional.